Virginia, 2003

Flash Flood in Virginia, June 7, 2003

June 7, 2003 · NWS LWX · 1 event in 1 county or zone

Showers and thunderstorms with heavy rainfall moved through Fairfax County during the morning of the 7th. Wolftrap Creek overflowed its banks in Vienna.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms with heavy rainfall moved through Fairfax County during the morning of the 7th. Wolftrap Creek overflowed its banks in Vienna. The creek covered Old Courthouse Road with 1 1/2 feet of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 7, 8:45 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 7, 8:45 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 AM EDT SAT JUN 7 2003

AXIS OF HEAVIEST PRECIP OVR NRN MD AND ERN SHORE MVG OFF TO THE NE.
GFS RH AND OMEGA FIELDS SEEM TO HAVE A DECENT HANDLE ON THE
SITUATION. IT SHOWED THE HEAVIEST PRECIP OVR THE AREA THIS MORNING
WITH THE BULLSEYES SHIFTING NE DRG THE AFTN. RADAR COMPOSITE SHOWS
A GOOD SWATH OF MODERATE RA EXTENDING FROM GARRETT CO TO S OF CRW
THAT WILL AFFECT THE MTN ZONES THIS AFTN. WILL HAVE TO KEEP AN EYE
ON.

CAT POPS LOOK GOOD. FFA WILL STAY UP. NOT TOO MUCH CHG TO ZFP...JUST
SOME TIDYING UP TO TNGTS PERIOD.

RDH

.LWX...
DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011.
VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 7, 9:30 AM EST, 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY...
MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE
95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING.
ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS
ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW
LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS
SATURATED IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...
RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE...
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

END/46

In the hours before

Local storm report, Jun 7, 9:10 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT SAT JUN 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    KENSINGTON                MD   FLASH FLOOD
06/07/03   MONTGOMERY                     BEACH DR. CLOSED BETWEEN
                                          CONNECTICUT AVE AND
                                          STONEYBROOKE DR. REPORTED
                                          BY THE FIRE DEPARTMENT.

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
June 7, 9:52 AM EST to 10:52 AM EST
Where
Fairfax County, Vienna
Reported by
TRAINED SPOTTER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Wolftrap Creek overflowed its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372418.